Hail, Estill
- When
- May 2, 9:55 AM EST
- Where
- Estill County, 6 mi W of Irvine
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.700, -84.083
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 2, 1:20 AM EST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 220 AM EDT THU MAY 02 2002 STILL PLENTY OF CHALLENGES IN THE SHORT TERM. FCST CONCERNS INCLUDE SLIGHT RISK OF SVR TODAY...TIMING OF FROPA/MAX TEMPS AND HEAVY RAIN POTENTIAL. 05Z SFC CHART SHOWS THAT THE WARM FRONT HAS NOW LIFTED JUST NORTH OF THE OHIO RIVER BUT ANOTHER PSEUDO WARM FRONT IS MOVG NE ACROSS TN. MAIN SFC LOW IS DEEPENING AND IS NOW OVER CNTRL IN. RADARS SHOWING THAT MOST OF THE INTENSE STORMS HAVE ALSO LIFTED NORTHWARD WITH JUST A SCATTERING OF SHRAS HERE AND THERE ACROSS TN AND KY. THINGS SHOULD BE RELATIVELY QUIET FOR A LITTLE WHILE EARLY THIS MORNING UNTIL THE MAIN COLD FRONT GETS A LITTLE CLOSER TO THE AREA. EXPECTING FROPA AROUND 18Z IN THE NORTH TODAY AND 22Z OR SO ACROSS THE SOUTH. WITH HIGH PWS IN PLACE HEAVY PCPN STILL NOT OUT OF THE QUESTION ESP CENTRAL AND SOUTHERN ZONES. DONT PLAN ON ISSUING A FLASH FLOOD WATCH ATTM BUT FFG VALUES ARE LOW AND WILL HAVE TO MONITOR THINGS VERY CLOSELY. FCST SOUNDINGS INDICATE VERY UNSTABLE CONDITIONS UNTIL FROPA THIS AFTERNOON. THE NEW DAY 1 SPC HAS THE CNTRL AND SOUTHERN-EASTERN CWA STILL IN A SLIGHT RISK AND THIS SEEMS REASONABLE ATTM. TEMPS TODAY WILL BE A TOUGH CALL. EXPECT COOLER READINGS IN THE NORTH WITH TEMPS FALLING IN THE AFTERNOON. WITH FROPA A LITTLE LATER ACRSS CENTRAL AND SOUTH AND SUCH WARM READINGS ONGOING NOW...MOST AREAS WILL PROBABLY SEE MID 70S OR SO TODAY. NOTED THE 74 AT BWG/76 AT BNA AND 81 AT MEM AT 2 AM. WILL HAVE TO KEEP SOME POPS GOING ACROSS THE SOUTHERN 2/3 OF THE CWA...MAINLY THIS EVENING OR UNTIL AROUND MIDNIGHT. CONSIDERABLY COOLER WITH LOWS 40-45 OR SO. HIGH PRESSURE BUILDS IN ON FRIDAY FOR A QUIET DAY WITH HIGHS IN THE MID 60S. MODELS STILL TRYING TO INCR THE CLOUDS AND PCPN CHANCES FRIDAY NIGHT/EARLY SAT ACROSS THE SOUTHERN 1/2 OR 2/3 OF THE CWA AS A WAVE RIDES UP ALONG THE FRONT ACROSS THE TN VALLEY. WILL KEEP SOME CHC POPS GOING IN THE DATA BASE. SAT AFTERNOON AND EVENING SHOULD BE DRY. BASED ON THE LATEST RUN OF THE AVN...SUNDAY LOOKS DRY ATTM AND I WILL CONSIDER REMOVING POPS FROM THE DATA BASE. NO OTHER CHANGES PLANNED FOR THE REST OF THE EXTENDED AT THIS TIME. AS STATED ABOVE THE HIGH TEMPS WILL BE A TOUGH CALL TODAY. AVN MOS LOOKS TOO COLD TODAY AND WILL GO WITH ETA/NGM MOS BLEND. POPS AND TEMPS LOOK CLOSE AND REASONABLE AFTER TODAY AND WONT DEVIATE FAR. WILL TRY TO HAVE SOME WORK ZONES OUT BEFORE TOO AWFUL LONG UNDER SDFOZFJKL. COORDINATION WELCOME. WILL ISSUE A NEW SPS LATER THIS MORNING FOR SLIGHT RISK OF SEVERE TODAY. .JKL...NONE. HALL
KYZ058-068-069-079-080-083>088-107>120-022200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 520 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS PORTIONS OF EASTERN KENTUCKY. AT THIS TIME IT APPEARS THAT THE MAIN THREAT AREAS WILL BE SOUTH OF INTERSTATE 64....AND MAINLY THIS AFTERNOON. AN AREA OF LOW PRESSURE LOCATED OVER INDIANA THIS MORNING WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST. THE LOW WILL DRAG A COLD FRONT ACROSS EASTERN KENTUCKY DURING THE MID TO LATE AFTERNOON HOURS. WARM...MOIST AND UNSTABLE AIR WILL BE IN PLACE AND SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. PRELIMINARY INDICATIONS SUGGEST LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE STORMS. THE ATMOSPHERE IS CHARGED WITH ABUNDANT MOISTURE AND ANY STORMS THAT DEVELOP WILL ALSO HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. AMOUNTS COULD EXCEED ONE INCH IN LESS THAN AN HOUR AND MAY CREATE SOME FLASH FLOODING. IF YOU ARE IN AN AREA PRONE TO FLOODING ...YOU SHOULD PLAN NOW FOR THE POSSIBILITY OF FAST FLOWING...HIGH WATER. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 14:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297102.